Post Acute Withdrawal Symptoms
Simply put, Post Acute Withdrawal Syndrome (also known as PAWS) refers to a set of traits and impairments that occur following cessation of some drug or medication. They differ from acute withdrawal symptoms in that they follow in the wake of detoxification and often linger for indeterminate periods of time. It is not uncommon for these traits to plague an individual for months and in some cases even years after treatment has ended. They tend to be associated with long-term abuse of alcohol, Benzodiazepines, and Opiates, and are less common amongst people who abuse Stimulants such as Crack or Cocaine.
Benzodiazepines are a Common Cause
This set of symptoms is especially pronounced in people withdrawing from Benzodiazepines. In cases where someone is coming off a sedative such as Xanax or Valium, symptoms can disturb overall functioning for years after the final dose, which is why a long-range treatment plan needs to be implemented that will take into account the entire trajectory of one’s treatment and recovery.
Origin of Effect
Although the exact mechanism is not entirely understood, it is believed that the post acute phase is at least in part due to various physiological adaptations that have occurred in the Central Nervous System over an extended period of exposure to one or more drugs or medications. Indicators include the development of tolerance and the presence of dependence, and manifest as a result of the brain’s inability to successfully cope to stressful situations.
Symptoms of PAWS
Typically, symptoms pf PAWS fluctuate, with their intensity endlessly gaining and ebbing, and causing a highly disturbing cycle that frequently leads ro relapse.
The most common symptoms include:
- Impaired cognition.
- Depressed mood
- Sleep disturbance
Additional Signs of PAWS
As stated before, not all substances generate post acute symptomology. These features tend to be more common amongst alcoholics, people who abuse Sedatives or Tranquilizers, or people who abuse Narcotics. With regard to Sedatives, the protracted withdrawal syndrome generated from Benzodiazepines creates symptoms that are virtually identical to those of an Anxiety Disorder. This includes racing thoughts, chills, tremors, and seizures. In addition to the traits already mentioned, the following list of symptoms are also related to the post acute phase. These include:
- Anhedonia (an inability to experience joy).
- Behaviors associated with OCD.
- Difficulty focusing.
- Disturbances in autonomic functioning.
- Lapses in memory.
- Hyper arousal with regards to stressful situations.
- Motor dysfunction
With regards to how post acute withdrawal symptoms manifest, their course is always shaped by the kind of drug the person has abused. Post acute withdrawal from Heroin generates a set of side-effects that is fairly predictable, in addition to being very different from the post acute symptoms brought on by Stimulants. Because of the complex way in which a person’s body responds to abstinence (usually further complicated by additional and co-occurring mental health disorders – more below), and because of the duration of these particular symptoms, detoxification necessitates oversight by a physician with a background in addiction medicine, which is co-administered by an experienced team of cross disciplined mental health professionals who are experienced addressing the needs of this specific population.
Drugs that may Result in Post Acute Withdrawal Syndrome
The following is a list of some of the more commonly abused drugs available that can generate Post Acute Withdrawal Syndrome. These drugs include:
- Anabolic steroids